Texas, 2023

Flash Flooding and Hail in Texas, May 23, 2023

May 23, 2023 · NWS MAF · 5 events in 3 counties and zones

The active weather pattern continues with an afternoon dryline and colliding outflow boundaries aiding in the development of numerous thunderstorms across the eastern Permian Basin. Large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The active weather pattern continues with an afternoon dryline and colliding outflow boundaries aiding in the development of numerous thunderstorms across the eastern Permian Basin. Large hail. damaging winds and flash flooding were observed with a few of these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 23, 4:53 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 23, 4:53 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
553 PM CDT Tue May 23 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 114 PM CDT Tue May 23 2023

500mb RAP analysis shows subtle ridging across southern AZ/NM,
providing northwest flow of around 25-30kts across our area. With
prevalent low level moisture in place across the eastern zones (55-
65F dewpoints), this westerly flow helps sharpen up a dryline late
this morning along the TX/NM state line, stretching southward
through the Big Bend. The dryline mixes eastward towards the central
Permian Basin through the early afternoon, pushing the 60F dewpoints
into the far eastern zones. Efficient insolation this morning has
sent temperatures well into the 80s already, pushing the low 90s in
some spots. This and the good moisture combine into 1000-2000 J/kg
of MLCAPE, with the better instability located east of the dryline.
Between convective temperature being reached and localized lift
along the dryline, convective initiation is expected around first
across western Stockton Plateau 19-20z, followed by the plains
around 20-21z. Ultimately, the placement of the dryline will be key
to the location of CI in the plains. Storm coverage will not be as
great as yesterday, but the focus for severe storms is across the
northeastern Permian Basin and western Low Rolling Plains where the
better CAPE is found. Environmental shear gradually increases from a
measly 15-20kts to around 30kts by the early evening but
convectively driven cold pools may locally enhance bulk shear to 40-
50kts. All modes of severe weather are possible with storms today
with the primary threats being very large hail and damaging winds.
If storms linger beyond 00z, SRH becomes enhanced by a strengthening
LLJ which may aid in isolated tornado development across the far
eastern zones. Depending on outflow boundary-based development, all
storm activity should move out of the area by 06z tonight.

Northwest flow persists through tomorrow as well, with the dryline
having retreated up against the higher terrain tomorrow morning.
Thanks to plenty of low level moisture in place scattered
thunderstorms are possible initially off the higher terrain of the
Davis Mountains and high New Mexico plains. From there,
northwesterly flow could allow for upscale growth as storms move
southeastward into the Permian Basin. Where storms initially develop
in eastern New Mexico and available environmental instability and
shear will determine where a potential MCS may move through tomorrow
evening, whether it will hit the central/eastern Permian Basin, clip
the eastern edge, or not develop at all remains to be seen. Any
lingering boundaries from today's convection may locally enhance
storm development as well.

As for temperatures, lows tonight and Wednesday night will be right
around normal with highs tomorrow being a touch cooler than today
across the northern/northeastern Permian Basin owing to any
precipitation from today/tonight.

-Munyan

&&

.LONG TERM...
(Thursday through Monday)
Issued at 114 PM CDT Tue May 23 2023

Upper ridge over Mexico Thursday will extend northward across the
region with a low over WA/OR and its trough extending southward to
CA. This pattern will continue Friday and Saturday. A cut off low
develops over CA Sunday moving down across the state Monday...
wobbling over Srn CA Tuesday and into Nrn Mexico Wednesday. On
Thursday upper ridge builds over the western half of the country.

High temperatures mostly in the 80s Thursday through Sunday with 90s
along the Pecos and Rio Grande.  Temperatures warm early next week
with 90s becoming more widespread.  Lows mainly in the 60s with a
few 50s for higher elevation and Nrn Lea Co.

SE wind Thursday and Friday will help to keep moisture in place with
dewpts in the 60s. Been active this week with thunderstorms around
the area... this will continue Thursday with a Marginal Risk running
N-S along the NM/TX border.  Thunderstorms continue over the higher
elevations and Nrn Permian Basin Friday through Sunday shifting more
to the east Monday.

&&

.AVIATION...
(00Z TAFS)
Issued at 546 PM CDT Tue May 23 2023

VFR conditions will prevail next 24 hours. Convective chances this
evening look best KMAF/KHOB, but chances too low to include attm.
NAM brings in a stratus deck overnight, w/cigs as low as IFR
KMAF/KHOB, but this is an outlier, and we've left them out for
now, as well. Otherwise, return flow persists, but on the light
side. Forecast soundings develop a cu field late Wednesday morning
KFST, spreading through other terminals by mid-afternoon, w/bases
6-11kft agl.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               62  86  62  85 /  30  20  30  30
Carlsbad                 61  94  63  89 /   0  10  10  30
Dryden                   67  93  68  90 /  30  20  10  10
Fort Stockton            66  95  65  89 /  10  20  10  30
Guadalupe Pass           63  88  62  84 /   0   0   0  20
Hobbs                    59  88  61  85 /  10  10  30  30
Marfa                    55  90  56  87 /  10  10  10  30
Midland Intl Airport     63  89  63  87 /  10  20  20  30
Odessa                   64  90  65  88 /  10  20  20  30
Wink                     64  95  66  90 /   0  10  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...16
LONG TERM....72
AVIATION...44
Hazardous weather outlook, May 23, 12:55 PM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
155 PM CDT Tue May 23 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
155 PM CDT Tue May 23 2023 /1255 PM MDT Tue May 23 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected this afternoon and evening, with strong
to severe storms possible, especially across portions of the Permian
Basin and Lower Trans Pecos. Primary threats will include large
hail, damaging wind, heavy rain, with a tornado or two possible.
Heavy rain may also produce localized flooding and flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible each day this week, with the greatest
chance for severe thunderstorms over the Northeast Permian Basin and
Davis Mountains. Large hail and damaging wind are the main concerns,
though a tornado or two cannot be ruled out. Any storm that develops
will also be capable of producing frequent lightning and locally
heavy rain that could lead to flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or tonight mainly
across the Northeast Permian Basin.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 23, 5:09 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
509 PM MDT Tue May 23 2023

NMZ029-033-240000-
Northern Lea County NM-Central Lea County NM-
509 PM MDT Tue May 23 2023

...A strong thunderstorm will impact portions of northeastern Lea
County through 600 PM MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm near
McDonald, or near Tatum, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lovington, Tatum, McDonald, Crossroads, Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3298 10306 3298 10338 3357 10342 3357 10306
TIME...MOT...LOC 2308Z 274DEG 24KT 3318 10324

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 23, 5:22 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
622 PM CDT Tue May 23 2023

TXZ046-047-051-052-240000-
Martin TX-Dawson TX-Howard TX-Borden TX-
622 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of southwestern Borden,
northwestern Howard, northeastern Martin and southern Dawson Counties
through 700 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamesa, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lamesa, Ackerly, Lamesa Municipal Airport, Los Ybanez, Sparenberg,
Tenmile, Patricia, Knott, Vealmoor, Key and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.

&&

LAT...LON 3259 10220 3278 10194 3271 10134 3229 10154
TIME...MOT...LOC 2322Z 282DEG 23KT 3265 10192

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

93
Special weather statement, May 23, 5:35 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
635 PM CDT Tue May 23 2023

TXZ068-069-240015-
Crane TX-Upton TX-
635 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of east central Crane
and northern Upton Counties through 715 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crane, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crane and Crane County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3130 10236 3142 10243 3159 10204 3136 10188
TIME...MOT...LOC 2334Z 251DEG 18KT 3139 10229

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

93
Special weather statement, May 23, 5:38 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
638 PM CDT Tue May 23 2023

TXZ052-063-240030-
Glasscock TX-Howard TX-
638 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of northeastern
Glasscock and southern Howard Counties through 730 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lomax, or 11 miles south of Big Spring, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Forsan, Lomax, Elbow and Big Spring Country Club.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.

&&

LAT...LON 3209 10126 3199 10127 3199 10162 3216 10166
      3224 10129 3209 10125
TIME...MOT...LOC 2337Z 267DEG 13KT 3209 10154

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

93
Special weather statement, May 23, 5:49 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
649 PM CDT Tue May 23 2023

TXZ047-048-240030-
Scurry TX-Borden TX-
649 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of northwestern Scurry
and northern Borden Counties through 730 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Gail, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fluvanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.

&&

LAT...LON 3279 10107 3281 10165 3296 10169 3297 10108
TIME...MOT...LOC 2349Z 264DEG 22KT 3294 10152

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

93
Special weather statement, May 23, 6:07 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
707 PM CDT Tue May 23 2023

TXZ046-047-051-052-240045-
Martin TX-Dawson TX-Howard TX-Borden TX-
707 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of southwestern Scurry,
southern Borden, Howard, northeastern Martin and southeastern Dawson
Counties through 745 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ackerly, moving southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Spring, Ackerly, Coahoma, Sand Springs, Luther, Big Spring
Country Club, Sparenberg, Vincent, Knott and Vealmoor.

This includes Interstate 20 between mile markers 176 and 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.

&&

LAT...LON 3216 10137 3240 10177 3257 10186 3274 10173
      3253 10117 3245 10117
TIME...MOT...LOC 0006Z 297DEG 27KT 3252 10169

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

93

The radar

The Lubbock radar (KLBB), 101 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Borden

When
May 23, 6:28 PM CST to 6:33 PM CST
Where
Borden County, 16.09 mi NE of Gail
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.900, -101.200

Hail, Mitchell

When
May 23, 7:35 PM CST to 7:45 PM CST
Where
Mitchell County, 4.08 mi W of Buford
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.470, -100.920

Trained spotter measured 1.9 inch hailstone near the Colorado City airport.

Hail, Howard

When
May 23, 7:50 PM CST to 8:00 PM CST
Where
Howard County, 0.58 mi W of Big Spring
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
32.250, -101.480

Broadcast media relayed a report of approximately ping pong ball size hail in Big Spring. Time estimated by radar.

Flash Flood, Howard

When
May 23, 8:05 PM CST to 8:35 PM CST
Where
Howard County, 5 mi WNW of Big Spring to 5 mi NE of Big Spring
Cause
Heavy Rain
Reported by
Public
Coordinates
32.278, -101.549

Report from mPing of street flooding, road closures, or vehicles stranded.

Flash Flood, Howard

When
May 23, 8:45 PM CST to 9:15 PM CST
Where
Howard County, 5 mi NW of South Haven to 5 mi SW of South Haven
Cause
Heavy Rain
Reported by
Public
Coordinates
32.231, -101.540

Report from mPing of street flooding, road closures, or vehicles stranded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101451, 1101448, 1101450, 1101446, 1101447.